Hail, Gosper
- When
- August 18, 4:45 PM CST
- Where
- Gosper County, Elwood
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.600, -99.850
Thunderstorms brought heavy rains to parts of south-central Nebraska. These rains caused some flash flooding in eastern Furnas and southern Adams counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms brought heavy rains to parts of south-central Nebraska. These rains caused some flash flooding in eastern Furnas and southern Adams counties. In Furnas county, highways 136 and 6 were covered with water around midnight. Numerous other roads were flooded in the area. In Adams county, US highway 281 was flooded for a couple of hours near Ayr and water flooded the streets of Hastings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 18, 1:21 PM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
221 PM CDT FRI AUG 18 2006
.SHORT TERM...LOTS AND LOTS OF ISSUES IN THE SHORT TERM...INCLUDING
FLOOD CONCERNS AND POSSIBLY SOME SEVERE WEATHER.
SYNOPSIS OF CURRENT CONDITIONS HAS LEADING EDGE OF SURFACE FRONT
BEGINNING TO SLOW...BUT STILL PREVALENT FROM ORD/ALBION TO NEAR
MCCOOK. THE NORTHERN EDGE IS DRIVEN BY CONVECTIVE OUTFLOW FROM
NEARBY STORMS. ATMOSPHERE AHEAD OF THE FRONT IS UNSTABLE...BUT
CAPPED. SUBSIDENCE BEHIND MORE STORMS IN SOUTHEAST CWFA HAS
TAKEN HOLD THERE. CAP IS WEAKEST IN SOUTHWEST NEBRASKA. MOISTURE
IS PLENTIFUL...WITH KOAX PART OF A 5C+ RIBBON OF H700 MOISTURE
ON THIS MORNINGS SOUNDING. FINALLY...NOW SEE SOME FRONTAL
DEVELOPMENT IN CUSTER COUNTY...AND MAY HAVE TO INCREASE POPS
SLIGHT NORTHWEST ZONES THIS EVENING.
UNCERTAINTY IS STILL PRETTY HIGH IN THIS FORECAST...DESPITE THE
NEAR TERM IMPLICATIONS. HAVE EXTENDED FLASH FLOOD WATCH TO 12Z
SATURDAY FOR THE WHOLE AREA. FEEL THE NORTH CENTRAL KANSAS
COUNTIES HAVE BEST SHOT AT FLOODING PROBLEMS...BUT NEBRASKA
COUNTIES ARE CLOSE. QUICK INCH OF RAIN AND WE HAVE PROBLEMS.
RATHER THAN SPLIT THE WATCH UP...HAVE ELECTED TO EXTEND...
CONVEY SOME UNCERTAINTY...AND CANCEL UNNEEDED AREAS LATER.
HAVE KEPT THE RAIN RISK WELL INTO SATURDAY MORNING SOUTH...
AS THE PREVIOUS FORECAST DEPICTED. EXPECT CLOUDS TO LINGER
FOR A LARGE PART OF THE CWFA ON SATURDAY...WITH SOME AREAS
SEEING SUN ONLY TOWARD EVENING.
.LONG TERM...12Z MONDAY THROUGH FRIDAY. MAIN FORECAST CHALLENGE
REALLY ONLY REVOLVES AROUND TEMPERATURES THROUGHOUT THE PERIOD.
MONDAY AND TUESDAY...UPPER LEVEL HIGH PRESSURE CENTERED OVER THE
DESERT SOUTHWEST 4-CORNERS AREA WILL INDUCE A DRY NORTHWESTERLY FLOW
ALOFT OVER THE FORECAST AREA. TEMPERATURES WILL BE AT OR SLIGHTLY
ABOVE SEASONAL NORMALS AS SURFACE HIGH PRESSURE RESIDES OVER THE
NORTHERN AND CENTRAL PLAINS. ON WEDNESDAY...THE UPPER LEVEL HIGH
OVER THE 4-CORNERS AREA WILL SHIFT WESTWARD INTO EAST CENTRAL
CALIFORNIA. BASED ON THIS WESTWARD SHIFT...OUR FLOW ALOFT WILL
BECOME MORE NORTH-NORTHWESTERLY BUT WILL HAVE LITTLE EFFECT ON
OVERALL SENSIBLE WEATHER WITH ANOTHER DRY AND WARM DAY ON TAP.
ON WEDNESDAY NIGHT...THE UPPER FLOW WILL BECOME WEST-NORTHWESTERLY
AS AN UPPER TROUGH DROPS SOUTHEAST OUT OF NORTH DAKOTA. THIS TROUGH
WILL SLIDE SOUTHEAST ACROSS SOUTHERN MINNESOTA AND NORTHEAST IOWA
WEDNESDAY NIGHT INTO EARLY THURSDAY. A SURFACE COLD FRONT ASSOCIATED
WITH THE TROUGH WILL DRAG THROUGH THE FORECAST AREA ON THURSDAY
BRINGING A LITTLE BIT OF COLD AIR ADVECTION BUT NO PRECIP.
TEMPERATURES WILL REMAIN NEAR SEASONAL ON FRIDAY AS WEAK HIGH
PRESSURE REMAINS ALOFT.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NEZ064-NEZ076-NEZ077-
NEZ085-NEZ086-NEZ087.
KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ006-KSZ007-KSZ017-
KSZ018-KSZ019.
&&
05/JARHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1126 AM CDT FRI AUG 18 2006 KSZ006-007-017>019-NEZ064-076-077-085>087-191200- SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-YORK-CLAY-FILLMORE-WEBSTER- NUCKOLLS-THAYER- 1126 AM CDT FRI AUG 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...MAINLY SOUTHEAST OF A YORK NEBRASKA...TO STOCKTON KANSAS LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR LATER TODAY ON A MORE WIDESPREAD BASIS...ESPECIALLY THIS EVENING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. HOWEVER...FLASH FLOODING AND FLOODING IN GENERAL WILL BE A SIGNIFICANT HAZARD WITH SUCH SATURATED GROUND CONDITIONS AND THE POTENTIAL FOR HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW THUNDERSTORMS COULD LINGER INTO EARLY SATURDAY MORNING FROM NEAR THE KANSAS AND NEBRASKA BORDER INTO NORTH CENTRAL KANSAS. NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AS WELL. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005-NEZ039>041-046>049-060>063-072>075-082>084-191200- PHILLIPS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON- BUFFALO-HALL-HAMILTON-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN- FRANKLIN- 1126 AM CDT FRI AUG 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...MAINLY NORTHWEST OF A YORK NEBRASKA...TO STOCKTON KANSAS LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT SLIDING SOUTH INTO THE AREA LATE THIS AFTERNOON AND EVENING...IS LIKELY TO TRIGGER SCATTERED THUNDERSTORMS. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...WITH QUARTER SIZE HAIL AND STRONG WINDS THE MAIN HAZARDS. THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAIN ON A SPORADIC BASIS...AND SOME AREAS COULD SEE 1 TO 2 INCHES OF RAIN TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTH CENTRAL KANSAS SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND IN THE EARLY EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 521 PM CDT FRI AUG 18 2006 NEZ072-182300- GOSPER- 521 PM CDT FRI AUG 18 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN GOSPER COUNTY... AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EUSTIS...OR 20 MILES SOUTHWEST OF LEXINGTON...AND MOVING SOUTHEAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... JOHNSON LAKE BY 530 PM CDT ELWOOD BY 540 PM CDT SMITHFIELD BY 555 PM CDT DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BRYANT
The national radar mosaic for the moment the first event began.
2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527990, 5527991, 5527992, 5527993.